Advertisement

Inventiones mathematicae

, Volume 201, Issue 1, pp 159–206 | Cite as

Elliptic curves over real quadratic fields are modular

  • Nuno Freitas
  • Bao V. Le Hung
  • Samir Siksek
Article

Abstract

We prove that all elliptic curves defined over real quadratic fields are modular.

Mathematics Subject Classification

Primary 11F80 Secondary 11G05 

Notes

Acknowledgments

We would like to thank the referees for useful comments. It is a pleasure to express our sincere gratitude to a large number of colleagues for their help and advice during the course of writing this paper: Samuele Anni, Alex Bartel, Peter Bruin, Frank Calegari, Tommaso Centeleghe, John Cremona, Lassina Dembélé, Fred Diamond, Luis Dieulefait, Toby Gee, Ariel Pacetti, Richard Taylor and Damiano Testa. We would also like to thank Rajender Adibhatla, Shuvra Gupta, Derek Holt, David Loeffler and Panagiotis Tsaknias for useful discussions.

Supplementary material

222_2014_550_MOESM1_ESM.txt (8 kb)
Supplementary material 1 (txt 8 KB)
222_2014_550_MOESM2_ESM.txt (5 kb)
Supplementary material 2 (txt 5 KB)
222_2014_550_MOESM3_ESM.pdf (46 kb)
Supplementary material 3 (pdf 47 KB)
222_2014_550_MOESM4_ESM.txt (15 kb)
Supplementary material 4 (txt 16 KB)
222_2014_550_MOESM5_ESM.txt (4 kb)
Supplementary material 5 (txt 5 KB)
222_2014_550_MOESM6_ESM.txt (15 kb)
Supplementary material 6 (txt 15 KB)
222_2014_550_MOESM7_ESM.txt (5 kb)
Supplementary material 7 (txt 5 KB)
222_2014_550_MOESM8_ESM.txt (8 kb)
Supplementary material 8 (txt 9 KB)
222_2014_550_MOESM9_ESM.txt (6 kb)
Supplementary material 9 (txt 7 KB)
222_2014_550_MOESM10_ESM.txt (9 kb)
Supplementary material 10 (txt 10 KB)
222_2014_550_MOESM11_ESM.txt (13 kb)
Supplementary material 11 (txt 14 KB)

References

  1. 1.
    Allen, P.B.: Modularity of nearly ordinary 2-adic residually dihedral Galois representations. arXiv:1301.1113v2, 11 Sep 2013
  2. 2.
    Banwait, B.S., Cremona, J.: Tetrahedral elliptic curves and the local-to-global principle for isogenies. arXiv:1306.6818v2, 16 Aug 2013
  3. 3.
    Barnet-Lamb, T., Gee, T., Geraghty, D.: Congruences between Hilbert modular forms: constructing ordinary lifts. Duke Math. J. 161, 1521–1580 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Barnet-Lamb, T., Gee, T., Geraghty, D.: Congruences between Hilbert modular forms: constructing ordinary lifts II. Math. Res. Lett. 20, 81–86 (2013)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bars, F., Kontogeorgis, A., Xarles, X.: Bielliptic and hyperelliptic modular curves \(X(n)\) and the group \(Aut(X(n))\), Acta Arith. (to appear)Google Scholar
  6. 6.
    Bennett, M.A., Chen, I., Dahmen, S.R., Yazdani, S.: Generalized Fermat equations: a miscellany. preprint (2013)Google Scholar
  7. 7.
    Bosma, W., Cannon, J., Playoust, C.: The Magma Algebra System I: the user language. J. Symb. Comp. 24, 235–265 (1997) (See also http://magma.maths.usyd.edu.au/magma/)
  8. 8.
    Blasius, D., Rogawski, J.D.: Motives for Hilbert modular forms. Invent. Math. 114(1), 55–87 (1993)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Breuil, C., Conrad, B., Diamond, F., Taylor, R.: On the modularity of elliptic curves over \({\mathbb{Q}}\): wild \(3\)-adic exercises. J. Am. Math. Soc. 14, 843–939 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  10. 10.
    Breuil, C., Diamond, F.: Formes modulaires de Hilbert modulo p et valeurs d’extensions galoisiennes. Ann. Sci. l’École Norm. Supér. (to appear)Google Scholar
  11. 11.
    Bruin, P., Najman, F.: On isogenies of elliptic curves over quadratic fields. preprint (2013)Google Scholar
  12. 12.
    Carayol, H.: Sur les représentations \(\ell \)- adiques associées aux formes modulaires de Hilbert. Ann. Sci. Econ. Norm. Sup. 4, 409–468 (1986)MathSciNetGoogle Scholar
  13. 13.
    Carayol, H.: Sur les représentations galoisiennes modulo attachées aux formes modulaires. Duke Math. J. 59, 785–801 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Chen, I.: The Jacobian of modular curves associated to cartan subgroups, DPhil thesis, University of Oxford (1996)Google Scholar
  15. 15.
    Conrad, B., Diamond, F., Taylor, R.: Modularity of certain potentially Basotti–Tate Galois representations. J. Am. Math. Soc. 12(2), 521–567 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Cremona, J.E.: Algorithms for Modular Elliptic Curves. Cambridge University Press, Cambridge (1992)zbMATHGoogle Scholar
  17. 17.
    Danilov, V.I., Shokurov, V.V.: Algebraic Curves, Algebraic Manifolds and Schemes. Springer, Berlin (1998)zbMATHGoogle Scholar
  18. 18.
    Darmon, H., Diamond, F., Taylor, R.: Fermat’s last theorem. In: Coates, J., Yau, S.T. (eds.) Elliptic Curves, Modular Forms and Fermat’s Last Theorem, pp. 2–140, 2nd edn. International Press, Cambridge (1997)Google Scholar
  19. 19.
    Diamond, F.: On deformation rings and Hecke rings. Ann. Math. 144, 137–166 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Diamond, F., Shurman, J.: A First Course on Modular Forms, GTM 228, Springer (2005)Google Scholar
  21. 21.
    Dieulefait, L., Freitas, N.: Fermat-type equations of signature (13,13, p) via Hilbert cuspforms. Math. Ann. (to appear) (2013)Google Scholar
  22. 22.
    Ellenberg, J.: Serre’s conjecture over \({\mathbb{F}}_9\). Ann. Math. 161(2), 1111–1142 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  23. 23.
    Elkies, N.: The Klein quartic in number theory. In: Levy, S. (ed.) The Eightfold Way: The Beauty of Klein’s Quartic Curve. vol 35, MSRI Publications (1998)Google Scholar
  24. 24.
    Faltings, G.: Endlichkeitssätze für abelsche Varietäten über Zahlkörpern. Invent. Math. 73(3), 349–366 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Faltings, G.: The general case of S. Langs conjecture, pages 175182 of Barsotti Symposium in Algebraic Geometry (Abano Terme, 1991), Perspect. Math. 15, Academic Press, San Diego, CA (1994)Google Scholar
  26. 26.
    Freitas, N.: Recipes for Fermat-type equations of the form \(x^{r} + y^{r} = Cz^{p}\) Google Scholar
  27. 27.
    Fisher, T.: The invariants of a genus one curves. Proc. Lond. Math. Soc. 97, 753–782 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Flynn, E.V., Testa, D.: Finite weil restrictions of curves. arXiv:1210.4407v3, 19 May 2013
  29. 29.
    Freitas, N., Siksek, S.: Modularity and the Fermat equation over totally real fields. arXiv:1307.3162, 11 July 2013
  30. 30.
    Galbraith, S.D.: Equations for modular curves, DPhil thesis, University of Oxford (1996)Google Scholar
  31. 31.
    Gee, T.: Automorphic lifts of prescribed types. Math. Ann. 350, 107–144 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Halberstadt, E., Kraus, A.: Sur la courbe modulaire \(X_E(7)\). Exp. Math. 12(1), 27–40 (2003)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Harris, J., Silverman, J.H.: Bielliptic curves and symmetric products. Proc. Am. Math. Soc. 112(2), 347–356 (1991)zbMATHMathSciNetCrossRefGoogle Scholar
  34. 34.
    Hartshorne, R.: Algebraic Geometry, GTM 52, Springer (1977)Google Scholar
  35. 35.
    Jarvis, F., Manoharmayum, J.: On the modularity of supersingular elliptic curves over certain totally real number fields. J. Number Theory 128(3), 589–618 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  36. 36.
    Jarvis, F., Meekin, P.: The Fermat equation over \({\mathbb{Q}}(\sqrt{2})\). J. Number Theory 109(1), 182–196 (2004)zbMATHMathSciNetCrossRefGoogle Scholar
  37. 37.
    Kamienny, S.: Torsion points on elliptic curves and q-coefficients of modular forms. Invent. Math. 109(2), 221–229 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  38. 38.
    Khare, C., Wintenberger, J.-P.: Serre’s modularity conjecture. I. Invent. Math. 178(3), 485–504 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  39. 39.
    Khare, C., Wintenberger, J.-P.: Serre’s modularity conjecture. II. Invent. Math. 178(3), 505–586 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  40. 40.
    Kisin, M.: Moduli of finite flat group schemes, and modularity. Ann. Math. Second Ser. 170(3), 1085–1180 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  41. 41.
    Langlands, R.: Base change for GL(2). Ann. Math. Studies 96, Princeton University Press (1980)Google Scholar
  42. 42.
    Le Hung, B.: Modularity of elliptic curves over some totally real fields. arXiv:1309.4134, 16 Sep 2013
  43. 43.
    Ligozat, G.: Courbes modulaires de niveau 11. In: Serre, J.-P., Zagier, D.B. (eds.) Modular Functions of One Variable V, Lecture Notes in Mathematics, vol. 601, pp. 147–237. Springer, Berlin (1977)Google Scholar
  44. 44.
    Manoharmayum, J.: On the modularity of certain \(GL_2({\mathbb{F}}_7)\) Galois representations. Math. Res. Lett. 8(5–6), 703–712 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  45. 45.
    Manoharmayum, J.: Serre’s conjecture for mod 7 Galois representations. In: Cremona, J., Lario, J.C., Quer, J., Ribet, K. (eds.) Modular curves and Abelian varieties. Progr. Math., vol. 224, pp. 141–149. Birkhäuser, Basel (2004)Google Scholar
  46. 46.
    Mazur, B.: Rational points on modular curves. In: Serre, J.-P., Zagier, D.B. (eds.) Modular Functions of One Variable V, Lecture Notes in Mathematics, vol. 601, pp. 147–237. Springer, Berlin (1977)Google Scholar
  47. 47.
    Mazur, B.: Modular curves and the Eisenstein ideal. Inst. Hautes Études Sci. Publ. Math. 47(1977), 33–186 (1978)Google Scholar
  48. 48.
    Merel, L.: Bornes pour la torsion des courbes elliptiques sur les corps de nombres. Invent. Math. 124(1–3), 437–449 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  49. 49.
    Milne, J.S.: Abelian varieties. In: Cornell, G., Silverman, J.H. (eds.) Arithmetic Geometry, pp. 103–150. Springer, Berlin (1986)Google Scholar
  50. 50.
    Muić, G.: On embeddings of modular curves in projective space. preprint, 17 March 2012Google Scholar
  51. 51.
    Poonen, B., Schaefer, E.F., Stoll, M.: Twists of X(7) and primitive solutions to \(x^2+y^3=z^7\). Duke Math. J. 137, 103–158 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  52. 52.
    Ogg, A.: Hyperelliptic modular curves. Bull. Soc. Math. Fr. 102, 449–462 (1974)zbMATHMathSciNetGoogle Scholar
  53. 53.
    Ribet, K.A.: Abelian varieties over \({\mathbb{Q}}\) and modular forms. In: Cremona, J., Lario, J.C., Quer, J., Ribet, K. (eds.) Modular curves and Abelian varieties. Progr. Math., vol. 224, pp. 241–261. Birkhäuser, Basel (2004)Google Scholar
  54. 54.
    Rohrlich, D.E.: Elliptic curves and the Weil-Deligne group. In: Kisilevsky, H., Murty, M.R. (eds.) Elliptic curves and related topics. CRM Proceedings and Lecture Notes 4, pp. 125–158, American Mathematical Society (1994)Google Scholar
  55. 55.
    Rohrlich, D.E.: Modular curves, Hecke correspondences, and L-functions. In: Cornell, G., Silverman, J.H., Stevens, G. (eds.) Modular Forms and Fermat’s Last Theorem, pp. 41–100. Springer, Berlin (1997)Google Scholar
  56. 56.
    Rubin, K.: Modularity of mod 5 representations. In: Cornell, G., Silverman, J.H., Stevens, G. (eds.) Modular Forms and Fermat’s Last Theorem, pp. 463–474. Springer, Berlin (1997)Google Scholar
  57. 57.
    Serre, J.-P.: Properiétés galoisiennes des points d’ordre fini des courbes elliptiques. Invent. Math. 15, 259–331 (1972)zbMATHMathSciNetCrossRefGoogle Scholar
  58. 58.
    Serre, J.-P.: Lectures on the Mordell-Weil Theorem, Aspects of Mathematics 15, 3rd edn. Vieweg (1997)Google Scholar
  59. 59.
    Serre, J.-P.: Topics in Galois Theory. 2nd edn. A K Peters/CRC Press 2007Google Scholar
  60. 60.
    Siksek, S.: The modular approach to Diophantine equations. In: Cohen, H. (ed.) Number Theory, Volume II: Analytic and Modern Tools, GTM 240, pp. 495–527. Springer, Berlin (2007)Google Scholar
  61. 61.
    Siksek, S.: Chabauty for symmetric powers of curves. Algebra Number Theory 3(2), 209–236 (2009)zbMATHMathSciNetCrossRefGoogle Scholar
  62. 62.
    Siksek, S.: Explicit Chabauty over number fields. Algebra Number Theory 7(4), 765–793 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  63. 63.
    Silverman, J.H.: Advanced topics in the arithmetic of elliptic curves, GTM 151, Springer (1994)Google Scholar
  64. 64.
    Skinner, C., Wiles, A.: Residually reducible representations and modular forms. Publications mathématiques de l’I.H.É.S. 89, 5–126 (1999)Google Scholar
  65. 65.
    Skinner, C., Wiles, A.: Nearly ordinary deformations of irreducible residual representations. Ann. Fac. Sci. Toulouse Math. 10, 185–215 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  66. 66.
    Stein, W.A.: Modular forms: a computational approach. Am. Math. Soc. (2007)Google Scholar
  67. 67.
    Stoll, M.: Implementing 2-descent for Jacobians of hyperelliptic curves. Acta Arith. 98, 245–277 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  68. 68.
    Stoll, M.: Rational points on curves. J. Théorie Nombres Bordx. 23, 257–277 (2011)zbMATHMathSciNetCrossRefGoogle Scholar
  69. 69.
    Sutherland, A.V.: A local-global principle for rational isogenies of prime degree. J. Théorie Nombres Bordx. 24(2), 475–485 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  70. 70.
    Swinnerton-Dyer, H.P.F.: On \(\ell \)- adic representations and congruences for coefficients of modular forms. In: Kuyk, W., Serre, J.-P. (eds.): Modular Functions of One Variable III, Lecture Notes in Mathematics, vol. 350, pp. 1–55. Springer, Berlin (1973)Google Scholar
  71. 71.
    Taylor, R.: On Galois representations associated to Hilbert modular forms. Invent. Math. 98(2), 265–280 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  72. 72.
    Taylor, R.: On icosahedral Artin representations II. Am. J. Math. 125, 549–566 (2003)zbMATHCrossRefGoogle Scholar
  73. 73.
    Taylor, R., Wiles, A.: Ring-theoretic properties of certain Hecke algebras. Ann. Math. 141(3), 553–572 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  74. 74.
    Tunnell, J.: Artin’s conjecture for representations of octahedral type. Bull. AMS. 5, 173–175 (1981)zbMATHMathSciNetCrossRefGoogle Scholar
  75. 75.
    Wiles, A.: Modular elliptic curves and Fermat’s last theorem. Ann. Mathe. 141(3), 443–551 (1995)zbMATHMathSciNetCrossRefGoogle Scholar
  76. 76.
    Wiles, A.: On ordinary \(\lambda \)- adic representations associated to modular forms. Invent. Math. 94(3), 529–573 (1988)zbMATHMathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Mathematisches InstitutUniversität BayreuthBayreuthGermany
  2. 2.Department of MathematicsHarvard UniversityCambridgeUSA
  3. 3.Mathematics InstituteUniversity of WarwickCoventryUK

Personalised recommendations